Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Tallahassee, FL

August 7, 2016Quitman County, Georgia

NWS Tallahassee, FL issued this special weather statement at Aug 7, 2016, 4:26 PM EDT for Quitman County, Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 4:26 PM EDT (20:26 UTC)
Expired
Aug 7, 2016, 5:15 PM EDT
In force
49 min
Issued by
NWS Tallahassee, FL

County Quitman County, GA

The radar

The Ft Rucker radar (KEOX), 62 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS82 KTAE 072026
SPSTAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
426 PM EDT SUN AUG 7 2016
 
GAZ120>122-072115-
CLAY GA-QUITMAN GA-RANDOLPH GA-
426 PM EDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN QUITMAN...
NORTHWESTERN CLAY AND WESTERN RANDOLPH COUNTIES UNTIL 515 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CUTHBERT...MOVING SOUTHWEST
AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUTHBERT...CROSSROADS...SPRINGVALE...SPRINGVALE STATION...
GARNERSVILLE...COLEMAN...BETHEL...DAYS CROSSROADS...MORRIS...
RANDOLPH CO A/P...WATSON CROSSROADS...HATCHER...PETERSON HILL...
MOORES CROSSROADS...COLES...BAGBY STATE PARK...WHITE HOUSE...
STANDLEYS STORE AND COTTON HILL.

LAT...LON 3189 8478 3164 8479 3170 8512 3171 8513
      3190 8497
TIME...MOT...LOC 2026Z 025DEG 13KT 3185 8491 

$$

55-SCHOLL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:25 PM EDT, 1 minute earlier.

Area forecast discussion, Aug 7, 4:25 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Tallahassee FL
425 PM EDT SUN AUG 7 2016

.NEAR TERM [Through Tonight]...
The main area of concern over the next 12 hours remains across the
southeast big bend near a weak area of low pressure. The visible
satellite imagery this afternoon reveals some interesting features
as the low level center is well removed to the northeast of the mid-
level circulation. Most of the convection is associated with the mid-
level circulation across the Florida peninsula and just offshore.
Models have had a tough time with how to handle the evolution of
this feature with the GFS dampening out the mid-level vort max very
quickly and the Euro holding onto it longer. The truth may be
somewhere in between, but at any rate, this has implications for the
rainfall forecast tonight across the southeast big bend. The
official forecast will assume the mid-level vort max maintains
itself a little longer than the GFS thinks, and thus heavy rain
remains in the forecast tonight across primarily Dixie, Lafayette,
and Taylor counties. Many of the CAM ensemble members still do show
convection redeveloping in those counties with the probability of
exceeding 6 inches of rain in the 40-60% range for the overnight
period on the ensemble. Thus, the flood watch will continue there
overnight. Outside of the southeast big bend, scattered convection
this afternoon will gradually diminish after sunset tonight.
Overnight lows will be very muggy once again with a tropical airmass
in place.

.SHORT TERM [Monday Through Tuesday Night]...
Quite complex and challenging forecast throughout the next few days.
The 12z model guidance suite didn't offer a great deal of clarity
to the overall weather picture. So right off the top, I'll state
that confidence in the forecast is much lower than normal this
cycle. That being said, there's still potential for high impact
weather through the short term period, especially across the
Southeast Florida Big Bend.

Currently, the surface low pressure area that moved inland this
morning continues to spin slowly NNE across NE Florida - much
further off to the NE than the models had shown for the past couple
of cycles. Where this feature ends up - and in what condition
- will have a big impact on the forecast. The overall pattern
suggests that further poleward movement of the surface feature will
be difficult as ridging begins to build in across the Ohio River
Valley and Mid Atlantic States by Monday. Thus a turn back to the
west should materialize sometime in the next 24 hours. Should the
surface circulation maintain some of its integrity, this feature
could be a focus for shower and thunderstorm development on
Monday as it moves westward across the region in the short term
period. However, it's entirely possible (and more likely) that the
low will open up into a weak trough and drift westward across the
region on Monday.

The overall forcing for rain the short term period will be the weak
mid/upper level feature off the Florida West Coast that is now
decoupled from the surface circulation. This feature is also
predicted to move back to the NW toward the Western Florida
Panhandle/South Alabama by the tail end of the short term period
on Tuesday evening.

Through the short term period, what consensus exists in the models,
is for the heaviest rain to focus across the Southeast Florida Big
Bend, mainly within the current flood watch area through Tuesday.
Perhaps late in the short term period as the upper disturbance
begins to retreat westward, the focus for heavier rainfall will
shift further west into the remainder of the Florida Big Bend
Tuesday evening. Given that areas in the remainder of the Florida
Big Bend shouldn't experience heavy rainfall until at least late
Tuesday, will not expand the flood watch at this time.

Key Messages For the Short Term...

#1 - A period of heavy rainfall is anticipated tonight through
Tuesday across the Southeast Florida Big Bend. Storm total
rainfall amounts of 5-10 inches will be possible in this area
which could cause localized flooding and rises in coastal streams
and rivers.

#2 - The heavy rainfall threat will begin to increase across the
Central and Western Florida Big Bend late Tuesday as the slow
moving storm system retreats westward across Northern Florida.

.LONG TERM [Wednesday Through Sunday]...
At the start of the long term period, the mid/upper level
disturbance should be passing off to the south of Apalachicola.
As this occurs, this will open our region up to deeper layer
southerly flow, increasing the threat for heavy rainfall across
the Florida Big Bend and into far Southern Georgia. In fact, the
Euro shows a strengthening 850mb low level jet up to 30 kt during
this time frame. While this feature is weaker in the GFS, it does
lend some support to the notion that the heavier rainfall may not
end up getting pinned to the coast as indicated in the last few
runs of the GFS.

As this system slowly drifts westward toward Southwest Alabama on
Thursday, the heavy rain potential will accordingly shift westward
to include the Eastern Florida Panhandle and possibly Southeast
Alabama. Again, the models differ considerably here on the inland
extent on the heavy rainfall. The forecast here is essentially a
blend of the previous forecast and the latest Euro/GFS. This
results in a slight increase to rainfall through Friday across the
western portion of the region. Should this forecast verify, a
flood watch would eventually be needed across much of the western
portion of our region.

Beyond Friday, models differ in how quickly the mid/upper level
disturbance gets pulled northward and into the Tennessee Valley
ahead of a trough progressing across the Central CONUS. The Euro
is slower with clearing the system out of the region, thus its
rainfall totals at the tail end of the period are much higher than
the GFS. The forecast at the end of the period was an even blend
of the GFS/Euro, which results in higher rain chances across the
western half of the region.

Key Messages For the Long Term...

#1 - On Wednesday, the main area of concern for heavy rain will be
across the Florida Big Bend and possibly far Southern Georgia. The
heaviest rain is anticipated nearer to the coast.

#2 - Late Wednesday through Friday, the threat for heavy rainfall
will increase across the Florida Panhandle and into Southeast
Alabama.

#3 - Confidence in the forecast is lower than normal beyond
Wednesday regarding exact rainfall amounts. However, a flood watch
may eventually be necessary for much of North Florida and possibly
into Southeastern Alabama.

&&

.AVIATION [Through 18Z Monday]...
Scattered convection is expected this afternoon
across the area with a gradual decreasing trend for the TAF sites
after sunset, although convection may remain across the southeast
big bend area south of VLD and southeast of TLH overnight. A gradual
increase in the coverage of showers and thunderstorms is expected
during the day on Monday. Outside of convection, mainly VFR
conditions are expected with the exception of a few hours around
dawn where some MVFR to IFR visibility and/or ceilings are possible.

&&

.MARINE...
Unsettled conditions will continue with elevated wind and seas
lasting through much of this week as an area of low pressure affects
the region, potentially yielding small craft advisory conditions
with winds over 20 knots by Monday night and Tuesday.

&&

.FIRE WEATHER...
Heavy rainfall is expected this week which will prevent hazardous
fire weather conditions from developing.

&&

.HYDROLOGY...
A prolonged wet period is underway across the region as an area of
low pressure the northeastern Gulf of Mexico continues to generate
showers and embedded thunderstorms across portions of the Big Bend.
A flood watch remains in effect for Taylor, Dixie, and Lafayette
Counties through Tuesday morning. Between 5 to 10 inches of
rainfall is possible in these areas, with isolated higher amounts
possible. Steady rises in the Steinhatchee and Econfina Rivers
pose potential concerns as a result of heavy rain in this area.

This system is expected to slowly move westward through the middle
of the week, yielding periods of heavy rainfall across the region,
particularly nearer to the coast. Current forecast rainfall
accumulations generally range from 10 to 15 inches across the Big
Bend and Florida Panhandle into Saturday. Amounts will generally
be less further inland. Flash flooding concerns remain highest in
the urban areas of the Florida Panhandle as this system moves
westward. Potential river flooding will be contingent on the
placement of heavy rainfall in the long term period.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  89  76  87  76 /  40  70  80  80  70
Panama City   80  87  79  86  79 /  30  70  70  80  80
Dothan        75  93  74  89  74 /  40  60  40  80  70
Albany        75  92  75  89  74 /  30  60  50  80  70
Valdosta      74  88  74  89  74 /  50  70  70  80  60
Cross City    75  84  75  85  74 /  80  90  90  80  60
Apalachicola  79  86  79  85  78 /  40  80  80  90  80

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...Flood Watch through Tuesday morning for Coastal Dixie-Coastal
     Taylor-Inland Dixie-Inland Taylor-Lafayette.

     High Rip Current Risk until 7 PM CDT this evening for South
     Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...DVD
MARINE...Godsey
FIRE WEATHER...Moore
HYDROLOGY...Godsey

In the hours before

Special weather statement, Aug 7, 4:26 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
426 PM EDT SUN AUG 7 2016

GAZ120>122-072115-
CLAY GA-QUITMAN GA-RANDOLPH GA-
426 PM EDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN QUITMAN...
NORTHWESTERN CLAY AND WESTERN RANDOLPH COUNTIES UNTIL 515 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CUTHBERT...MOVING SOUTHWEST
AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUTHBERT...CROSSROADS...SPRINGVALE...SPRINGVALE STATION...
GARNERSVILLE...COLEMAN...BETHEL...DAYS CROSSROADS...MORRIS...
RANDOLPH CO A/P...WATSON CROSSROADS...HATCHER...PETERSON HILL...
MOORES CROSSROADS...COLES...BAGBY STATE PARK...WHITE HOUSE...
STANDLEYS STORE AND COTTON HILL.

LAT...LON 3189 8478 3164 8479 3170 8512 3171 8513
      3190 8497
TIME...MOT...LOC 2026Z 025DEG 13KT 3185 8491

55-SCHOLL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:01 PM EDTSevere Thunderstorm WarningTAEWalton44 min
Aug 6, 9:12 PM EDTSpecial Marine WarningTAE33 min
Aug 6, 9:40 PM EDTSpecial Marine WarningTAE65 min
Aug 6, 10:52 PM EDTSpecial Marine WarningTAE53 min
Aug 6, 11:53 PM EDTSpecial Marine WarningTAE67 min
Aug 7, 3:00 AM EDTSpecial Marine WarningTAE60 min
Aug 7, 4:56 AM EDTSpecial Marine WarningTAE94 min
Aug 7, 8:29 AM EDTSpecial Marine WarningTAE61 min
Aug 7, 10:29 AM EDTSpecial Marine WarningTAE61 min
Aug 7, 11:05 AM EDTRip Current StatementTAEWalton9 hr
Aug 7, 11:25 AM EDTSpecial Marine WarningTAE95 min
Aug 7, 12:59 PM EDTSpecial Marine WarningTAE2 hr
Aug 7, 2:33 PM EDTSpecial Marine WarningTAE117 min
Aug 7, 3:22 PM EDTSpecial Marine WarningTAE53 min
Aug 7, 3:52 PM EDTSpecial Marine WarningTAE23 min
Aug 7, 4:14 PM EDTSpecial Marine WarningTAE61 min
Aug 7, 5:17 PM EDTSpecial Weather StatementTAELeon28 min
Aug 7, 5:44 PM EDTSpecial Weather StatementTAEWakulla46 min
Aug 7, 5:55 PM EDTSpecial Marine WarningTAE65 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.